My husband, Kevin, is a veteran of two transplants due to PSC. Lately---and this was pretty common after the first transplant--- he has been revisited by spasms. I'm assuming it's due to ulcerative colitis.
Have any of you had to deal with this and have you found anything that helps? It's terribly hard to see him in such pain.
Dear Ellenjs… There are too many things that only qualified MD has to evaluate which is true for anyone, and even more critical after a transplant. I wouldn’t assume it’s the same situation. And, I wouldn’t wait out new pain. You should have written instructions regarding steps to take when condition changes. But, if you can’t find them, call your covering MD, or Emergency Room, they will guide you. Best wishes, and wishing you peace, and your husband speedy relief.
When I had colitis, I never had spasms.
Where are the spasms? How often do they occur?
Hi Ellen, what medication is your husband on for his UC? And are you referring to muscle spasms? I went through a period of about 4 months last year when I suffered muscle spasms in my legs. This was around the time I was hospitalised with a flare up and I was put on IV steroids. Once home I continued on oral steroids for a further two+ months. I noticed the spasms were at there worst while I was in hospital and in the first month after I returned home. I put it down to the medication that I was on at the time. I found I could not climb a flight of stairs without a spasm… and standing to wash dishes was a no no. But that started to ease as I was tapered off the steroids.
Has he spoken to his GI doc about the spasms and if so what has he/she said?
Hope your husband’s pain eases soon. Do keep us posted on how he is.
Being a PSC post-transplant patient with UC, the first four months can be a gastro nightmare. During that time, Magnesium Oxide is a supplement they give you to help maintain a healthy liver. It is also a powerful laxative that causes great discomfort. I am not sure if you meant spasms. Intestinal cramps are constant while on Mag Oxi. Did you mean cramps instead of spasms?
Another thing that can happen is to develop Common Variable Immune Deficiency (CVID) post-transplant. A low immune system can cause cramping and discomfort in the intestinal tract since 80% of the immune system resides in the intestines. Prograf and other immuno-suppressive drugs exacerbate CVID symptoms by further lowering the immune system. It takes a Titers Test to determine if one has CVID. It could explain the condition you are describing.